Alert archive / California / Frost Advisories in 2017

Frost Advisory 34, NWS Eureka, CA

November 29, 2017Humboldt County, California

NWS Eureka, CA issued this frost advisory at Nov 29, 2017, 2:22 PM PST for Humboldt County, California. It took effect at Nov 29, 2017, 11:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2017, 2:22 PM PST (22:22 UTC)
In effect from
Nov 29, 2017, 11:00 PM PST
Expired
Nov 30, 2017, 9:00 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS76 KEKA 292222
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
222 PM PST Wed Nov 29 2017

CAZ103-301130-
/O.NEW.KEKA.FR.Y.0034.171130T0700Z-171130T1700Z/
Northern Humboldt Coast-
222 PM PST Wed Nov 29 2017

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 11 PM this evening to 9 AM PST
Thursday. 

 * LOW TEMPERATURES...Low to mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
1 follow-up statement
687 
WWUS76 KEKA 301106
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
306 AM PST Thu Nov 30 2017

CAZ103-301700-
/O.CON.KEKA.FR.Y.0034.000000T0000Z-171130T1700Z/
Northern Humboldt Coast-
306 AM PST Thu Nov 30 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* TEMPERATURES...Mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna.


* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 29, 5:05 AM PST, 9 hours 17 minutes earlier.

Area forecast discussion, Nov 29, 5:05 AM PST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
505 AM PST Wed Nov 29 2017

.SYNOPSIS...Building high pressure will bring mostly dry conditions
to Northwest California through the remainder of the work week.
Although the north coast could see light rain Thursday evening. A
cold upper trough will bring the next chance for rain this weekend
with possible snow accumulations at mountain passes.

&&

.DISCUSSION...Building high pressure will result in dry conditions
across northwest California today with patchy valley fog clearing by
the afternoon. Drying air in the low to mid levels will help
temperatures fall into the mid 30s for some near-coastal areas in
Humboldt and Mendocino counties late tonight. Frost will be
possible but valley clouds will determine just how low
temperatures will fall and whether frost will be a concern for
these locations. Mostly dry weather will persist through Friday,
however, a weak frontal boundary could bring some light rain to
Humboldt and Del Norte counties. The best chances will be to the
north with only 0.10 inches expected near the Oregon border and a
few hundredths possible in Humboldt. Then a cold upper trough
will bring the next opportunity for rain on Saturday. As this
system tracks over region, snow levels will fall bringing
potential snow accumulations at mountain passes Saturday afternoon
and evening. As of now, it looks like the greatest snow
accumulations will impact Scott Mountain Pass, however, other
passes on highways 3, 36, and 299 could see some light snow. That
said, the models have been bouncing into and out of agreement from
run to run so confidence is still low in the exact rain and snow
accumulations across the region. Stay tuned for any travel concerns
this weekend. /KML

&&

.AVIATION...Overnight, conditions mainly stayed as VFR, with
conditions occasionally dropped down to MVFR/IFR/LIFR with areas of
low clouds and fog popping up at times. Once the morning low clouds
dissipate, do expect a sunny VFR day for all airports. /RCL

&&

.MARINE...Active marine weather for today. Strong north wind today
for coastal NW California as a tight northerly pressure gradient set
up over the area. Expect north wind of 20 to 25 kt with gusts to 30
kt kt. Strongest winds can be found over southern outside waters.
Winds will start to diminish tonight as the northerly pressure
gradient relaxes. Winds will remain light to moderate north winds
through the start of the weekend. There will be an reinforcement of
stronger north winds on Sunday and Monday.

The big concern will be the hazardous seas. We have a combination of
northerly wind waves and strong northwest swell. The wind wave will
be around 8 to 11 feet at around 8 to 10 seconds. The NW swell will
be around 14 to 18 feet at around 16 to 18 seconds. The combined
seas will be around 19 feet. Do expect the seas to subside by
tomorrow morning as the wind wave and swell subsides.

Have hazardous seas warning and small craft advisory in effect
due to strong winds and high seas for today./RCL

&&

.TIDES...High astronomical tides in conjunction with southerly
winds offshore will bring the potential for minor coastal flooding
over the weekend. This means low lying areas around Humboldt Bay,
and possibly low areas along the beach, could see some minor
flooding of sea water. Please stay tuned to the forecast and
check buoy observations for any coastal flooding concerns. /KML

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 PM PST this evening for CAZ101-103-
     104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PST this afternoon for PZZ450-
     455-470-475.

     Hazardous Seas Warning until 10 PM PST this evening for PZZ450-
     470.

     Hazardous Seas Warning until 4 AM PST Thursday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 29, 4:12 AM PST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
412 AM PST Wed Nov 29 2017

CAZ101-103-104-109-301215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
412 AM PST Wed Nov 29 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110>113-301215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
412 AM PST Wed Nov 29 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.